As a child, Mom, the oldest of seven, contracted rheumatic fever which locked one of her heart valves at 10% open. As a result, Mom had dual heart valve replacement surgery. She is allergic to pretty much every pain medication as well as their class of medication, including Dillaudid, Percocet, Microdantin, Ampicillin and Penicillin. As of her heart valve replacement about two years agom the only medications they found she could take for pain was Tramadol and morphine.
Before last week’s surgery, the surgeon asked if she had any allergies to medications. We gave the list and let them know what meds that seemed to work on her (see above two). The surgery went off with no problems. Well, at least not until after she woke up in recovery. Mom was exactly how she was when she had her first stroke, which only affected her speech, and she was having some issues with her short-term memory.
She was agitated, snippy, argumentative, mumbling excessively, twitching her hands, her feet kept moving, short tempered, sleeping a lot, etc. When I first noticed this in the emergency room, I asked the nurse if this could have been another stroke because of her behavior and if they had performed any CT-Scans to check, just in case. They did perform a CT-Scan and the doctor allowed me to review the test results. He informed me that the results were being sent up to neurology to have them confirm the findings. Not even 30 minutes later, he confirmed that neurology agreed with the ER doctors findings.
If that’s the case, why then all the stroke symptoms?
We immediately expressed our concerns with the doctors at Sutter Roseville Medical Center. We wondered if the Tramadol or the morphine could cause these symptoms. If so, we would like them at least to remove the Tramadol from her medication list. She fell on Monday evening. The surgery took place mid-day on Tuesday, April 1st, which is when we really noticed the change. We think the changes are due to the amount they gave her to get ready for the surgery. They suggested we wait and see what happens until Wednesday which will give her good pain relief for two days. Then they will tapper her off them. The reasoning sounded good so I agreed with it. But right away when I walked in on Thursday morning, I asked, “Is she off the Tramadol?” I did not know Tramadol should not be taken by elderly patients because the kidneys have a hard time processing it out of their systems. After reviewing the nurses logs, it was determined that, through the night, all that mom was given for pain was Extra Strength Tylenol.
Even off the Tramadol about 24 hours had changed her not one bit. I understand that it takes a few days to a few weeks for some medications to work their way out of one’s system and even more so for someone who’s kidneys are only working at 50% (another side effect of the rheumatic fever). We then started to ask ourselves if it just may be the morphine? By this time (Friday) the hospital had started the process of transferring her to a rehabilitation facility so we decided to just wait until we get there and on they intake we’ll let them know, “No morphine.”
Once we arrive at the skilled nursing facility, we discussed with the in-house doctor the issues we had with the Tramadol and morphine. We explained that we already had her taken off the one with no change and that we would like to have the morphine discontinued. They were very nice and accepted that we knew what we were talking about so discontinued the morphine once they received the order from the surgeon.
On Saturday the effects were still present. By Sunday morning, you could tell a major improvement in her attitude and behavior, which you could say was night and day. Even though she was not back to her normal self, I’ll take this mom over Friday’s mom any day. On Sunday she was about 90% back to herself.
It looks like Tramadol and Morphine are now on Mom’s “Allergic To” list or at minimum “Only Use One or the Other, Not Both and only in Small Doses” list. The other pain medicines give Mom all side effects as well as, such as making her itch uncontrollably, break her out in hives or all two, which is really not pretty.
Who knows your caree better than you?
- Just An Update (caregiving.com)
- Almost Three Weeks Since and I Am Back! (caregiving.com)
- The Checklist (caregiving.com)
- Mom and the Dreaded “D” Word (caregiving.com)
- Visited Mom the Day After (caregiving.com)